Q: BP II? Meds & Depression?|
two psychiatrists have diagnosed me with bipolar disorder type 2, but after a
recent stay at ohio state's university's hospital neuropsyciatric ward
as well as a continuing four weeks (so far) of all day care, they are ruling
this out. the only diagnosis they have held to is GAD with panic attacks and
agoraphobia. i have taken the mmpi II in december of 1999 as well as last week.
i am still peaking at depression and axiety. are they afraid to give me an anti
depressant as i will cycle faster if i am bi-polar type 2 or will my current
medications eventually take care of the depression. i have reached a level of 47
as of 5 days ago by taking 500mg depacote per day. i also take 50 mg. of
seroquel 25am and 25pm. this was just cut back to reduce tiredness as i am also
on 1mg. klonopin 3x day =3mg. per day.
now, i guess if i had to pinpoint it my question would be ...and i don't know if
you are allowed to do this but...1.do you think i could be bi-polar type 2?
and 2. will the meds i am on eventually clear up the depression? also wondering
what your thoughts are on cognitive behavioral therapy, i don't seem to be
applying it in the heat of the moment.
would love a reply, just feel i have been doing everything as ordered for past
two years and nothing has changed.
dear christine --
You're right, it would not be good for me to offer a diagnosis; but suffice it
to say that yes, you "could" be bipolar II, as this diagnosis is often disagreed
upon by very competent psychiatrists. And GAD looks mighty similar, as I tried
to show in a table on my website
comparing GAD and BPII. Have a look at that.
At this point you're at the stage where "yes or no,
bipolar or not?" is no longer the question. Rather, as you point out, the
question is whether there's enough reason to suspect BP II to shy away from
antidepressants at this point. If you do indeed have something like bipolar
disorder, then usually the way to treat cycles of depression is to stop the
cycles, rather than to treat the depression directly.
Your dose and level of Depakote are on the low side,
just below 50, where we usually shoot for 50 or more; going up to as high as
125. But you'll have to watch out for weight gain as the dose goes up, whereas
that is usually not a problem at your current dose. (Appetite increases
dramatically; if you don't get that you probably won't gain weight from
So usually in your circumstance my general game-plan is
to keep increasing mood stabilizers or adding another one until the cycling
stops; then turn to whatever symptoms remain, which is usually few. At that
point the cognitive therapy could be useful; before then, as you may be
discovering, in my experience it has been tough for my clients to really use the
tools. A CBT pro' might be able to make it work, but I usually can't, and I'm a
pretty big CBT fan for anxiety symptoms (but I usually reserve it for when they
Published February, 2002